A woman thought her leaking nipples, mood swings and erratic periods were a side effect of the pill – only to discover she was suffering from a life-threatening brain tumour.
Kirsty Lane, 26, who was studying for a nursing degree, initially put her symptoms down to stress, however, her GP believed they were caused by oral contraceptives.
When her symptoms worsened even after she came off the pill, Ms Lane, from Weeting, Suffolk, insisted on a blood test, which revealed she was suffering from a brain tumour, known as prolactinoma, and would require medication for the rest of her life.
Tests also showed the tumour had stopped her ovaries from functioning, making the hopeful mother panic she would never have a family.
Yet, aggressive treatment has controlled Ms Lane’s tumour and doctors are optimistic she will one day conceive.
She is now raising awareness of her condition to help other sufferers spot the symptoms.
‘I thought I was dying’
Ms Lane said: ‘The doctor told me I had a prolactinoma, which is a little tumour on the pituitary gland, in the centre of the skull.
‘Just hearing that word “tumour” made me panic. That was really the only thing I listened to.
‘I heard the word tumour and brain and I just thought I was dying.
‘It was so awful. I left the surgery and just sobbed and sobbed and my husband, Mark, 40, came to meet me.’
Ms Lane started feeling out-of-sorts towards the end of her degree in 2013.
As well as having constant headaches, her menstrual cycle stopped and she noticed a white milky liquid leaking from her breasts.
Her husband, a lorry driver, advised her to see a doctor when she started to experience out-of-character mood swings.
Ms Lane said: ‘My mood was awful. I was constantly stroppy and really low.
‘Mark had to sit me down and say that being a moody mare just wasn’t like me at all. With the headaches and the fact I wasn’t menstruating, he knew something wasn’t right.’
Her GP suspected Ms Lane was reacting badly to the pill, which she had been taking for eight years.
As a nurse, Ms Lane also recognised her symptoms as side effects of the contraceptive, although she still worried something more sinister may be at fault.
She said: ‘There was a point when I thought maybe there was something wrong with my brain, as my headaches were always in the same place and so severe. I was so busy with everything that I sort of put it to the back of my mind, though.
‘And when my doctor mentioned the pill, I felt like that made perfect sense.’
Yet, around one year later, when she stopped taking the pill and her symptoms worsened, a blood test revealed her tumour.
Ms Lane said: ‘Three days after the blood test, I received an urgent call from my doctor, asking me to go back to the surgery.
‘I still thought it was just something to do with the pill, so I didn’t take anyone with me – only to discover I had a brain tumour.’
An MRI scan later showed Ms Lane’s tumour was very small and, as it was not touching her optic nerve, would not require surgery, as it could be controlled with medication.
‘My ovaries weren’t working at all’
Despite her condition being under control, Ms Lane worried it may affect her chances of having children.
She said: ‘I had zero oestrogen, so my ovaries just weren’t working at all.
‘I fretted that I’d never be able to have a family, especially because, when they prescribed my medication, they told me I wouldn’t be able to take it when I was trying for children.
‘I was really upset. It’s not until something like that this happens that you realise you can’t just assume anything.
‘Fortunately, however, my menstrual cycle’s back to normal now and it looks like, if I did fall pregnant, I’d be able to stop taking the [drugs] for that period, without any concerns.’
Since starting treatment, Ms Lane’s headaches have almost disappeared and her mood is also stable.
She said: ‘I feel like the moody me, with all the health problems was a completely different person.
‘I’m really lucky that the medication worked and I didn’t need any surgery. I know I will probably have to be on the medication for life but things are so much better.
‘And, hopefully, I’ll have a family with Mark one day, too.’
Ms Lane has been helped by the Pituitary Foundation and is raising awareness during Pituitary Awareness Month.